MAUDE Adverse Event Report: STRYKER SPINE-US DECOMPRESSION TUBE SNAKE ARM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER SPINE-US DECOMPRESSION TUBE SNAKE ARM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 48080230
Medical Device Problem Codes Material Deformation (2976); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a lite decompression tube snake arm knob jammed intra-operatively.The locking clasp of the retractor arm would not tighten and the arm would not clasp onto dilator retractor.There were no adverse consequences to the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: it was observed that the distal lever/clamp had deformed.The circular feature of the clamp had flattened.Functional inspection: the device was functionally inspected using a sample decompression tube.The tube did not fit securely onto to clamp due to the deformation.Device history records were reviewed for this lot, and no relevant manufacturing issues were identified.The complaint history records were reviewed and one similar complaint was identified.Per lite decompression surgical technique: turn the arm post locking mechanism clockwise to secure it to the bed.Once secure, attach the snake arm to the arm post and lock into place.The snake arm should be positioned across the patient and wrapped in front of the surgeon.Note: the snake arm should be properly reset and lubricated between uses.Insert the handle of the tube into the clamp of the snake arm, and flip the clamp to secure.Note: to ensure proper locking, the handle of the tube should be inserted entirely into the snake arm clamp.The engagement feature of the tube is not coated with the non-reflective pvd coating, and should not be seen when properly inserted into the clamp.Secure the arm assembly by tightening the knobs.The surgical technique states that "if repositioning of the tube is necessary, the tube can be wanded over the pathology using the dilators.The snake arm should be loosened before wanding.Once in the proper location, the arm assembly can be re-tightened." for instruments designed for re-use: ¿ the life of the instrument depends on the number of times they are used as well as the precautions taken in handling, cleaning and storage.Great care must be taken of the instruments to ensure that they remain in good working order.¿ instruments should be examined for wear or damage by doctors and staff in operating centers prior to surgery.¿ the examination shall include a visual and functional inspection of the working surfaces, articulation points, and springs.It should also include verifying all welded connections, that all components are present, and the cleanliness of the orifices and cavities, as well as the absence of any cracks, distortion, impact, corrosion or other change.For instruments with articulations, lubrication may be necessary.Using a silicone lubricating cream is recommended.It is possible that premature removal of the decompression tubes, before the clamp is completely loosened, could have caused deformation of the securing mechanism.However, as this event was found during spd, this cause could not be determined conclusively.

Brand Name
DECOMPRESSION TUBE SNAKE ARM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10897225
Report Number0009617544-2020-00199
Device Sequence Number3095179
Product Code LXH
UDI-Device Identifier07613327263909
UDI-Public07613327263909
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48080230
Device Catalogue Number48080230
Device Lot Number189324
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2020
Initial Date Received by Manufacturer 10/30/2020
Supplement Date Received by Manufacturer12/30/2020
Initial Report FDA Received Date11/24/2020
Supplement Report FDA Received Date01/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1